Alert archive / California / High Surf Advisories in 2012

High Surf Advisory 19, NWS San Diego, CA

December 28, 2012San Diego County, California

NWS San Diego, CA issued this high surf advisory at Dec 28, 2012, 1:12 PM PST for San Diego County, California. It took effect at Dec 29, 2012, 2:00 PM PST. It was in force for 23 hr.

The area

The counties it named.

The facts

Issued
Dec 28, 2012, 1:12 PM PST (21:12 UTC)
In effect from
Dec 29, 2012, 2:00 PM PST
Expired
Dec 30, 2012, 1:23 PM PST
In force
23 hr
Issued by
NWS San Diego, CA

County San Diego County, CA

The radar

The San Diego radar (KNKX), 28 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.2 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2012-12-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2012-12-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1041 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

269 
WHUS46 KSGX 282112
CFWSGX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
112 PM PST FRI DEC 28 2012

...HIGH SURF ADVISORY FOR SOUTH SAN DIEGO COUNTY BEACHES SATURDAY
AFTERNOON THROUGH SUNDAY...

.A NEW LONG PERIOD WEST NORTHWEST SWELL WILL BUILD TO AROUND 7 FT
AT 17 SECOND INTERVALS BY LATE SATURDAY AFTERNOON. THIS IS LIKELY
TO GENERATE HIGH SURF ALONG THE EXPOSED WEST FACING BEACHES FROM
CARDIFF SOUTHWARD. THIS SWELL WILL DIMINISH SUNDAY AFTERNOON
THROUGH MONDAY. HOWEVER ANOTHER LARGE AND LONG PERIOD SWELL WILL
ARRIVE ON NEW YEARS DAY THAT COULD GENERATE HIGH SURF ALONG MOST
OF THE SW CALIFORNIA COAST LINE INTO NEXT THURSDAY. 

CAZ043-290515-
/O.NEW.KSGX.SU.Y.0019.121229T2200Z-121230T2200Z/
SAN DIEGO COUNTY COASTAL AREAS-
112 PM PST FRI DEC 28 2012

...HIGH SURF ADVISORY IN EFFECT FROM 2 PM SATURDAY TO 2 PM PST
SUNDAY FOR EXPOSED WEST FACING BEACHES FROM CARDIFF SOUTHWARD
TO THE MEXICAN BORDER...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT FROM 2 PM SATURDAY TO 2 PM PST
SUNDAY. 

* WAVES AND SURF...BUILDING SATURDAY AFTERNOON TO 5 TO 8 FEET
  WITH INFREQUENT SETS AROUND 10 FEET ON EXPOSED WEST FACING
  BEACHES...FROM CARDIFF SOUTHWARD.

* TIMING...2 PM SATURDAY AFTERNOON THROUGH 2 PM SUNDAY AFTERNOON.

* TIDES...AT POINT LOMA...
  LOWEST LOW TIDE...400 PM SATURDAY AFTERNOON AT MINUS 0.7 FEET
  INTERMEDIATE HIGH TIDE...1021 PM SATURDAY NIGHT AT PLUS 3.8 FEET
  MINOR LOW TIDE...323 AM SUNDAY MORNING AT PLUS 1.9 FEET
  HIGHEST HIGH TIDE...920 AM SUNDAY MORNING AT PLUS 5.9 FEET. 

* IMPACTS...WAVES MAY BE BREAKING OVER JETTIES...AGAINST THE
  BOTTOM OF THE OCEAN BEACH PIER..AND SLAMMING INTO THE BASE OF
  THE CLIFFS DURING THE SUNDAY MORNING HOURS. MINOR BEACH EROSION AND
  COASTAL FLOODING ARE POSSIBLE. VERY STRONG RIP CURRENTS LIKELY
  DURING THE AFTERNOON HOURS WITH THE EBBING TIDE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$


HTTP://WWW.WEATHER.GOV/SANDIEGO

BALFOUR
7 follow-up statements
480 
WHUS46 KSGX 290513
CFWSGX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
913 PM PST FRI DEC 28 2012

...HIGH SURF ADVISORY FOR SOUTH SAN DIEGO COUNTY BEACHES SATURDAY
AFTERNOON THROUGH SUNDAY AFTERNOON...

.A NEW LONG PERIOD WEST NORTHWEST SWELL WILL BUILD TO AROUND 8 FT AT
18 SECOND INTERVALS BY LATE SATURDAY AFTERNOON. THIS IS LIKELY TO
GENERATE HIGH SURF ALONG THE EXPOSED WEST FACING BEACHES MAINLY
FROM CARDIFF SOUTHWARD. THIS SWELL WILL DIMINISH SUNDAY AFTERNOON
THROUGH MONDAY. HOWEVER ANOTHER LARGE AND LONG PERIOD SWELL WILL
ARRIVE ON NEW YEARS DAY THAT COULD GENERATE HIGH SURF ALONG MOST
OF THE SW CALIFORNIA COAST LINE INTO NEXT THURSDAY.

CAZ043-291715-
/O.CON.KSGX.SU.Y.0019.121229T2200Z-121230T2200Z/
SAN DIEGO COUNTY COASTAL AREAS-
913 PM PST FRI DEC 28 2012

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 2 PM SATURDAY TO
2 PM PST SUNDAY...FOR EXPOSED WEST FACING BEACHES MAINLY FROM 
CARDIFF SOUTHWARD TO THE MEXICAN BORDER... 

* WAVES AND SURF...BUILDING SATURDAY AFTERNOON TO 5 TO 8 FEET 
  WITH INFREQUENT SETS AROUND 10 FEET ON EXPOSED WEST FACING 
  BEACHES...FROM ESPECIALLY FROM CARDIFF SOUTHWARD. 

* TIMING...2 PM SATURDAY AFTERNOON THROUGH 2 PM SUNDAY AFTERNOON.

* TIDES...AT POINT LOMA...
  LOWEST LOW TIDE...400 PM SATURDAY AFTERNOON AT MINUS 0.7 FEET
  INTERMEDIATE HIGH TIDE...1021 PM SATURDAY NIGHT AT PLUS 3.8
  FEET MINOR LOW TIDE...323 AM SUNDAY MORNING AT PLUS 1.9 FEET
  HIGHEST HIGH TIDE...920 AM SUNDAY MORNING AT PLUS 5.9 FEET. 

* IMPACTS...WAVES MAY BE BREAKING OVER JETTIES...AGAINST THE 
  BOTTOM OF THE OCEAN BEACH PIER..AND SLAMMING INTO THE BASE OF 
  THE CLIFFS DURING THE SUNDAY MORNING HOURS. MINOR BEACH 
  EROSION AND COASTAL FLOODING ARE POSSIBLE. VERY STRONG RIP 
  CURRENTS LIKELY DURING THE AFTERNOON HOURS WITH THE EBBING 
  TIDE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

PIERCE

HTTP://WWW.WEATHER.GOV/SANDIEGO
466 
WHUS46 KSGX 291008
CFWSGX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
208 AM PST SAT DEC 29 2012

...HIGH SURF ADVISORY FOR SOUTH SAN DIEGO COUNTY BEACHES THIS AFTERNOON
THROUGH SUNDAY AFTERNOON...

.A LONG PERIOD WEST NORTHWEST SWELL WILL BUILD TO AROUND 8 FT AT
18 SECOND INTERVALS BY LATE THIS AFTERNOON. THIS IS LIKELY TO
GENERATE HIGH SURF ALONG THE EXPOSED WEST FACING BEACHES MAINLY
FROM CARDIFF SOUTHWARD. THIS SWELL WILL DIMINISH SUNDAY AFTERNOON
THROUGH MONDAY. HOWEVER ANOTHER LARGE AND LONG PERIOD SWELL WILL
ARRIVE TUESDAY THAT COULD GENERATE HIGH SURF ALONG MOST OF THE
SOUTHERN CALIFORNIA COAST THROUGH THURSDAY.

CAZ043-291630-
/O.CON.KSGX.SU.Y.0019.121229T2200Z-121230T2200Z/
SAN DIEGO COUNTY COASTAL AREAS-
208 AM PST SAT DEC 29 2012

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON
TO 2 PM PST SUNDAY...

* WAVES AND SURF...BUILDING THIS AFTERNOON TO 4 TO 7 FEET WITH
  INFREQUENT SETS AROUND 8 FEET ON EXPOSED WEST FACING
  BEACHES...FROM ESPECIALLY FROM CARDIFF SOUTHWARD.

* TIMING...2 PM THIS AFTERNOON THROUGH 2 PM SUNDAY AFTERNOON.

* TIDES...AT POINT LOMA... LOWEST LOW TIDE...400 PM THIS AFTERNOON
  AT MINUS 0.7 FEET INTERMEDIATE HIGH TIDE...1021 PM TONIGHT AT
  PLUS 3.8 FEET MINOR LOW TIDE...323 AM SUNDAY MORNING AT PLUS 1.9
  FEET HIGHEST HIGH TIDE...920 AM SUNDAY MORNING AT PLUS 5.9 FEET.

* IMPACTS...WAVES MAY BE BREAKING OVER JETTIES...AGAINST THE
  BOTTOM OF THE OCEAN BEACH PIER...AND SLAMMING INTO THE BASE OF
  THE CLIFFS SUNDAY MORNING. MINOR BEACH EROSION AND COASTAL
  FLOODING ARE POSSIBLE. VERY STRONG RIP CURRENTS LIKELY DURING
  THE AFTERNOON HOURS WITH THE EBBING TIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$


HTTP://WWW.WEATHER.GOV/SANDIEGO
674 
WHUS46 KSGX 291637
CFWSGX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
837 AM PST SAT DEC 29 2012

...HIGH SURF ADVISORY FOR SOUTH SAN DIEGO COUNTY BEACHES THIS
AFTERNOON THROUGH SUNDAY AFTERNOON...

.A LONG PERIOD WEST NORTHWEST SWELL WILL BUILD TO AROUND 8 FT AT
18 SECOND INTERVALS BY LATE THIS AFTERNOON. THIS IS LIKELY TO
GENERATE HIGH SURF ALONG THE EXPOSED WEST FACING BEACHES MAINLY
FROM CARDIFF SOUTHWARD. THIS SWELL WILL DIMINISH SUNDAY AFTERNOON
THROUGH MONDAY. HOWEVER ANOTHER LARGE AND LONG PERIOD SWELL WILL
ARRIVE TUESDAY THAT COULD GENERATE HIGH SURF ALONG MOST OF THE
SOUTHERN CALIFORNIA COAST THROUGH THURSDAY.

CAZ043-300045-
/O.CON.KSGX.SU.Y.0019.121229T2200Z-121230T2200Z/
SAN DIEGO COUNTY COASTAL AREAS-
837 AM PST SAT DEC 29 2012

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON
TO 2 PM PST SUNDAY... ESPECIALLY ALONG WEST FACING BEACHES IN
THOSE AREAS FROM CARDIFF SOUTH TO THE MEXICAN BORDER...

* WAVES AND SURF...BUILDING THIS AFTERNOON TO 4 TO 7 FEET WITH
  INFREQUENT SETS AROUND 8 FEET ON EXPOSED WEST FACING BEACHES...
  ESPECIALLY FROM CARDIFF SOUTHWARD.

* TIMING...2 PM THIS AFTERNOON THROUGH 2 PM SUNDAY AFTERNOON.

* TIDES...AT POINT LOMA... LOWEST LOW TIDE...400 PM THIS 
  AFTERNOON AT MINUS 0.7 FEET INTERMEDIATE HIGH TIDE...1021 PM 
  TONIGHT AT PLUS 3.8 FEET MINOR LOW TIDE...323 AM SUNDAY 
  MORNING AT PLUS 1.9 FEET HIGHEST HIGH TIDE...920 AM SUNDAY 
  MORNING AT PLUS 5.9 FEET. 

* IMPACTS...WAVES MAY BE BREAKING OVER JETTIES...AGAINST THE 
  BOTTOM OF THE OCEAN BEACH PIER...AND SLAMMING INTO THE BASE OF 
  THE CLIFFS SUNDAY MORNING. MINOR BEACH EROSION AND COASTAL 
  FLOODING ARE POSSIBLE. VERY STRONG RIP CURRENTS LIKELY DURING 
  THE AFTERNOON HOURS WITH THE EBBING TIDE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

HTTP://WWW.WEATHER.GOV/SANDIEGO

PIERCE
717 
WHUS46 KSGX 300001
CFWSGX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
401 PM PST SAT DEC 29 2012

...HIGH SURF ADVISORY FOR SOUTH SAN DIEGO COUNTY BEACHES THIS
AFTERNOON THROUGH SUNDAY AFTERNOON...

.A LONG PERIOD WEST NORTHWEST SWELL WILL GRADUALLY BUILD TONIGHT
AND CONTINUE THROUGH EARLY SUNDAY AFTERNOON. THE SWELL WILL PEAK
SUNDAY MORNING. THIS WILL GENERATE AREAS OF HIGH SURF ALONG THE
EXPOSED WEST FACING BEACHES...MAINLY FROM CARDIFF SOUTHWARD. THIS
SWELL WILL DIMINISH SUNDAY AFTERNOON AND SUNDAY NIGHT. HOWEVER
ANOTHER LARGE AND LONG PERIOD SWELL WILL ARRIVE TUESDAY THAT COULD
GENERATE HIGH SURF ALONG MOST OF THE SOUTHERN CALIFORNIA COAST
TUESDAY THROUGH THURSDAY.

CAZ043-301200-
/O.CON.KSGX.SU.Y.0019.000000T0000Z-121230T2200Z/
SAN DIEGO COUNTY COASTAL AREAS-
401 PM PST SAT DEC 29 2012

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 2 PM PST SUNDAY...

* WAVES AND SURF...BUILDING TONIGHT TO 4 TO 7 FEET WITH INFREQUENT
  SETS AROUND 8 FEET ON EXPOSED WEST FACING BEACHES...MAINLY FROM
  CARDIFF SOUTHWARD.

* TIMING...THROUGH 2 PM SUNDAY AFTERNOON.

* TIDES...AT POINT LOMA... 
  LOWEST LOW TIDE...400 PM THIS AFTERNOON AT MINUS 0.7 FEET 
  INTERMEDIATE HIGH TIDE...1021 PM TONIGHT AT PLUS 3.8 FEET 
  MINOR LOW TIDE...323 AM SUNDAY MORNING AT PLUS 1.9 FEET 
  HIGHEST HIGH TIDE...920 AM SUNDAY MORNING AT PLUS 5.9 FEET.

* IMPACTS...WAVES MAY BE BREAKING OVER JETTIES. MINOR BEACH
  EROSION AND COASTAL FLOODING ARE POSSIBLE. VERY STRONG RIP
  CURRENTS LIKELY DURING THE AFTERNOONS WITH THE EBBING TIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

MAXWELL
110 
WHUS46 KSGX 301010
CFWSGX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
210 AM PST SUN DEC 30 2012

...HIGH SURF ADVISORY FOR SOUTH SAN DIEGO COUNTY BEACHES TODAY... 

.A BIG...LONG PERIOD WEST NORTHWEST SWELL WILL PEAK THIS MORNING
AND GRADUALLY FADE LATER TODAY. THIS WILL GENERATE AREAS OF HIGH
SURF ALONG THE EXPOSED WEST FACING BEACHES...MAINLY FROM CARDIFF
SOUTHWARD. ANOTHER LARGE AND LONG PERIOD SWELL WILL ARRIVE
TUESDAY THAT COULD GENERATE HIGH SURF ALONG MOST OF THE SOUTHERN
CALIFORNIA COAST TUESDAY THROUGH THURSDAY.

CAZ043-301700-
/O.CON.KSGX.SU.Y.0019.000000T0000Z-121230T2200Z/
SAN DIEGO COUNTY COASTAL AREAS-
210 AM PST SUN DEC 30 2012

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 2 PM PST THIS
AFTERNOON...

* WAVES AND SURF...4 TO 7 FEET ON EXPOSED WEST FACING BEACHES...
  MAINLY FROM CARDIFF SOUTHWARD.

* TIMING...THROUGH 2 PM TODAY.

* TIDES...AT POINT LOMA... MINOR LOW TIDE...323 AM THIS MORNING AT
  PLUS 1.9 FEET... HIGHEST HIGH TIDE...920 AM THIS MORNING AT PLUS
  5.9 FEET.

* IMPACTS...WAVES MAY BE BREAKING OVER JETTIES. MINOR BEACH
  EROSION AND COASTAL FLOODING ARE POSSIBLE. VERY STRONG RIP
  CURRENTS LIKELY DURING THE AFTERNOONS WITH THE EBBING TIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

MM
975 
WHUS46 KSGX 301634
CFWSGX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
834 AM PST SUN DEC 30 2012

...HIGH SURF ADVISORY FOR SOUTH SAN DIEGO COUNTY BEACHES TODAY...

.A LONG PERIOD WEST NORTHWEST SWELL WILL PEAK THIS MORNING AND
GRADUALLY FADE LATER TODAY. THIS WILL GENERATE AREAS OF HIGH SURF
ALONG THE EXPOSED WEST FACING BEACHES...MAINLY FROM CARDIFF
SOUTHWARD. ANOTHER LARGE SWELL WILL ARRIVE TUESDAY THAT COULD
GENERATE HIGH SURF AGAIN ALONG PORTIONS OF THE SOUTHERN CALIFORNIA
COAST TUESDAY THROUGH THURSDAY.

CAZ043-302200-
/O.CON.KSGX.SU.Y.0019.000000T0000Z-121230T2200Z/
SAN DIEGO COUNTY COASTAL AREAS-
834 AM PST SUN DEC 30 2012

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 2 PM PST THIS
AFTERNOON...

* WAVES AND SURF...4 TO 7 FEET ON EXPOSED WEST FACING BEACHES... 
  MAINLY FROM CARDIFF SOUTHWARD. 

* TIMING...THROUGH 2 PM TODAY.

* TIDES...AT BROADWAY PIER..HIGH TIDE 4.2 FEET AT 1103 AM THIS
  MORNING.

* IMPACTS...WAVES MAY BE BREAKING OVER JETTIES. MINOR BEACH 
  EROSION AND COASTAL FLOODING ARE POSSIBLE. VERY STRONG RIP 
  CURRENTS LIKELY DURING THE AFTERNOONS WITH THE EBBING TIDE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$


HTTP://WWW.WEATHER.GOV/SANDIEGO
950 
WHUS46 KSGX 302123
CFWSGX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
123 PM PST SUN DEC 30 2012


CAZ043-302230-
/O.CAN.KSGX.SU.Y.0019.000000T0000Z-121230T2200Z/
SAN DIEGO COUNTY COASTAL AREAS-
123 PM PST SUN DEC 30 2012

...HIGH SURF ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS CANCELLED THE HIGH
SURF ADVISORY. 

WIDESPREAD HIGH SURF CONDITIONS ARE NO LONGER EXPECTED SO THE HIGH
SURF ADVISORY IS CANCELLED.

$$


HTTP://WWW.WEATHER.GOV/SANDIEGO

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this high surf advisory went out at Dec 28, 9:27 AM PST, 3 hours 45 minutes earlier.

Area forecast discussion, Dec 28, 9:27 AM PST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
927 AM PST FRI DEC 28 2012

.SYNOPSIS...
MOSTLY SUNNY AND MILD TODAY WITH WEAK OFFSHORE FLOW. INCREASING
CLOUDS AND COOLER THIS WEEKEND WITH LIGHT PRECIPITATION OVER AND
WEST OF THE MOUNTAINS. FAIR AND GRADUALLY WARMER FOR MONDAY
THROUGH THE MIDDLE OF NEXT WEEK...WITH WEAK TO MODERATE OFFSHORE
FLOW AT TIMES. COOLER WITH CLOUDS RETURNING TOWARDS THE END OF
NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

A FEW LOCATIONS WEST OF THE MTNS HAD LOW TEMPS AT OR BELOW
FREEZING THIS MORNING...SO OCCURRENCES OF FROST IN THOSE AREAS
WAS LIMITED. SATELLITE IMAGERY SHOWS CLEAR SKIES OVER THE REGION. SFC
PRESSURE GRADIENTS ARE WEAKLY OFFSHORE TO THE NORTH AND ONSHORE TO
THE EAST WITH -3 MB SAN-TPH AND 2 MB SAN-CZZ.

THE LOW PRESSURE SYSTEM NOW OFF THE COAST OF NRN CALIFORNIA
CONTINUES TO MOVE SOUTH WITH A COLD FRONT EXTENDING TOWARDS 30N
130W. ASSOCIATED PRECIP IS NOW MOVING INTO THE SAN FRANCISCO BAY
AREA. THE FLOW UPSTREAM OF THE LOW REMAINS SPLIT WITH SOME OF THE
ENERGY STAYING ON THE SOUTHERN TRACK WITH THE LOW OFF THE CA
COAST...AND SOME OF THE ENERGY MOVING EWD INTO BRITISH COLUMBIA.
ON THE NRN TRACK. THE NUMERICAL MODELS CONTINUE TO DIFFER SOMEWHAT
ON THE TIMING AND TRACK OF THE LOW...WITH THE 12Z GFS BEING FASTER
AND FARTHER WEST WITH THE CENTER OF THE UPPER LOW THAN THE 00Z
ECM. AS A RESULT...THE GFS IS THE GENERALLY DRIER SOLUTION FOR THE
REGION SOUTH OF POINT CONCEPTION. THE LOW WILL CONTINUE TO MOVE
SOUTH THROUGH SAT NIGHT...THEN TURN EAST AND MOVE INLAND OVER
SOCAL. THERE IS NOT MUCH MOISTURE ASSOCIATED WITH THIS SYSTEM AND
THE BEST DYNAMICS WILL BE OVER BAJA CALIFORNIA...SO PRECIPITATION
WILL MOSTLY BE LIGHT OVER OUR AREA AND HEAVIER TO THE SOUTH OVER
BAJA. SHOWERS COULD LINGER OVER THE REGION INTO EARLY MONDAY
MORNING.

CURRENT RAINFALL ESTIMATES ARE FOR ONE-TENTH TO ONE- QUARTER INCH
IN THE COASTAL AREAS AND VALLEYS...ONE-QUARTER TO ONE-THIRD INCH
IN THE MOUNTAINS...AND LITTLE TO NO RAIN IN THE DESERTS. THE SNOW
LEVEL WILL START AT AROUND 4500-5000 FT SAT AFTERNOON...DROPPING
TO 4000-4500 FT SUNDAY MORNING. ONE TO THREE INCHES OF SNOW IS
POSSIBLE IN THE MOUNTAINS. WINDS WILL GENERALLY BE LIGHT THROUGH
SUNDAY MORNING...WITH GUSTY WEST WINDS DEVELOPING BEHIND THE FRONT
SUNDAY AFTERNOON...STRONGEST IN THE MTNS AND DESERTS.

AS THE UPPER LOW BEGINS TO MOVE EAST ON SUNDAY...THE SHORTWAVE TROUGH
THAT MOVED OVER B.C. WILL MOVE SOUTH ACROSS THE GREAT BASIN AND
INTO THE FOUR CORNERS REGION. SURFACE HIGH PRESSURE WILL BUILD AS
COLD AIR BEHIND THE UPPER TROUGH SETTLES INTO THE GREAT
BASIN...BRINGING GUSTY OFFSHORE WINDS TO SOUTHERN CA. PERIODS OF
WEAK TO MODERATE OFFSHORE FLOW IS EXPECTED LATE MONDAY THROUGH
WEDNESDAY...WEAKENING AND BEGINNING TO TURN BACK ONSHORE LATE
THURSDAY. THERE IS SOME UPPER LEVEL SUPPORT FOR THE OFFSHORE FLOW
ON MONDAY...HOWEVER SURFACE PRESSURE GRADIENTS ARE WEAK AT THAT
TIME. ANOTHER WAVE MOVING THROUGH THE GREAT BASIN LATE TUE INTO
WED WILL PROVIDE ANOTHER SURGE OF UPPER LEVEL SUPPORT. THIS
COMBINED WITH TIGHTER PRESSURE GRADIENTS SHOULD LEAD TO STRONGER
OFFSHORE FLOW LATE TUE AND WED. HOWEVER...MODELS ARE NOT IN
AGREEMENT WITH THE PLACEMENT AND AMPLITUDE OF THE UPPER
TROUGH...SO THERE IS SIGNIFICANT UNCERTAINTY REGARDING THE
STRENGTH OF THE WINDS. OTHERWISE...EXPECT FAIR WEATHER WITH
GRADUAL WARMING...ESPECIALLY WEST OF THE MOUNTAINS.

ANOTHER WEAK TROUGH WILL MOVE INTO THE REGION LATE THU AND
FRI...BRINGING COOLING...INCREASING CLOUDS AND A RETURN OF
ONSHORE FLOW. MODEL SOLUTIONS VARY GREATLY WITH THIS SYSTEM...SO
THERE IS MUCH UNCERTAINTY AS TO WHETHER OR NOT WE COULD GET
ANOTHER ROUND OF PRECIP.

&&

.AVIATION...
281716Z...THROUGH 2300 UTC SKC P6SM.
2300 UTC-29/0600 UTC...OCCLUDED WARM FRONT MOVING E ACROSS SRN
CA...EXPECT INCREASING CIRROSTRATUS/ALTOSTRATUS FROM THE NW WITH
BASES LOWERING FROM AOA FL250 TO 15000 FT MSL...LGT MIXED ICGIC.

29/0600-29/1600 UTC...OVER WATER/W OF KONT-SAN ONOFRE-10 SM W OF
KNRS...SCT-BKN CLD LYRS BETWEEN 2500-12000 FT MSL. VSBY 5-6SM
-RA/BR TERRAIN ABOVE 8000 FT MSL BCMG OBSCD. LIGHT MIXED ICGIC.
FRZLVL 5500 FT MSL. CIGS AT COASTAL AIRPORTS SHOULD REMAIN ABOVE
3000 FT DURING THIS PERIOD.

AFTER 29/1600 UTC...CD FNT MOVING TO JUST W OF THE ISLANDS. OVER
INNER COASTAL WATERS AND W OF MTNS...SCT CLDS BETWEEN 2000-4000 FT
MSL WITH BKN-OVC MERGG LYRS BETWEEN 4500-12000 FT MSL. MOST TERRAIN
ABOVE 4000 FT OBSCD IN CLDS/PCPN. ELSEWHERE VSBY 6SM -RA/BR. LGT-MDT
MIXED ICGICIP. FRZLVL 6000 FT MSL.

OVER DESERTS SCT-BKN CLDS BTWN 6000-12000 FT MSL. OCNL MDT UDDFS AND
MTN WAVES WITH WINDS SW 25-50 KT IN THE 10000-15000 FT MSL LAYER.

&&

.MARINE...
PLAN TO DROP HIGH SURF ADVISORY SHORTLY. AT 8 AM ONLY POINT
LOMA BUOY WAS STILL REPORTING SWELL HEIGHTS ABOVE 7 FT. MAY ISSUE
ANOTHER HIGH SURF ADVISORY THIS AFTERNOON...TO COVER THE NEXT WNW
SWELL BUILDING SATURDAY INTO SUNDAY...LIKELY FOR THE SAME
AREA/HEIGHT RANGE.

LOOKED AT THE POSSIBILTY OF TSTMS OVER COASTAL WATERS SUNDAY MORNING
USING SEAS SURFACE TEMP OF 59F AND NAM12/ GFS/ECMWF MODEL
SOUNDINGS...LAPSE RATES SURFACE TO 2500 FEET MSL WOULD BE UNSTABLE
ENOUGH TO TRIGGER CONVECTION...BUT ABOVE THAT THEY ARE MARGINAL AND
THE MOISTURE LAYER ENDS AROUND 15000 FT MSL AND JUST SHY OF THE -20C
LEVEL...SO ICING/LIGHTNING WOULD BE UNLIKELY.

A THIRD SIGNIFICANT SWELL...EXPECTED TO ARRIVE NEW YEARS DAY AND
CONTINUE INTO NEXT THURSDAY...LOOKS TO BE MUCH HIGHER AND WITH
LONGER PERIODS...IMPLYING GREATER REFRACTION AROUND ISLANDS. WILL
PROBABLY NEED A HIGH SURF ADVISORY FOR FOR ALL OF SAN DIEGO COUNTY
AS WELL AS ORANGE COUNTY FOR THAT TIME PERIOD.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

CA...NONE.

PZ...NONE.

&&

PUBLIC...PG
AVIATION/MARINE...BALFOUR
Hazardous weather outlook, Dec 28, 10:30 AM PST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
1030 AM PST FRI DEC 28 2012

CAZ042-043-048-050-055>058-060>062-PZZ750-775-291300-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
1030 AM PST FRI DEC 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A TROUGH OF LOW PRESSURE WILL BRING A CHANCE OF LIGHT PRECIPITATION
OVER AND WEST OF THE MOUNTAINS SATURDAY AFTERNOON THROUGH SUNDAY.
GUSTY ONSHORE WINDS WILL DEVELOP IN THE MOUNTAINS AND DESERTS SUNDAY
AFTERNOON AND EVENING.

WEAK TO MODERATE OFFSHORE FLOW WILL DEVELOP FOR MONDAY MORNING
THROUGH LATE WEDNESDAY. WINDS ARE EXPECTED TO PEAK LATE TUESDAY INTO
WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT NEEDED FOR THESE AREAS...HOWEVER
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

SS/BALFOUR

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 1:22 PM PSTSmall Craft Advisory for Hazardous SeasSGX57 hr

Nearby

High Surf Advisories in California, 2012Every high surf advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.